Ohio, 2010

Hail in Ohio, March 22, 2010

March 22, 2010 · NWS CLE · 1 event in 1 county or zone

Low pressure moved across the upper Ohio Valley. Scattered thunderstorms developed in the wake of this low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Low pressure moved across the upper Ohio Valley. Scattered thunderstorms developed in the wake of this low. A few of the stronger thunderstorms produced small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 22, 7:03 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Mar 22, 7:03 PM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
803 PM EDT MON MAR 22 2010

.SYNOPSIS...
LOW PRESSURE OVER THE OHIO VALLEY WILL CONTINUE TRACKING NORTHEAST
AND BE LOCATED OVER SOUTHERN NEW ENGLAND TUESDAY MORNING. AS LOW
PRESSURE CONTINUES PULLING AWAY...HIGH PRESSURE FROM THE UPPER
MIDWEST WILL BUILD WESTWARD INTO THE AREA BEGINNING LATE TUESDAY.
HIGH PRESSURE WILL MOVE OVERHEAD ON WEDNESDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
THE SIGNIFICANT FEATURE ACROSS THE AREA LATE THIS AFTERNOON AND
EVENING IS NOW A DRY SLOT THAT HAS WORKED INTO SOUTHEAST AREAS.
BAND OF RAIN IMPACTING THE AREA EARLIER TODAY HAS PUSHED OFF WELL
TO THE WEST. TEMPERATURES THIS AFTERNOON AGAIN SHOWING A STRONG
GRADIENT ACROSS THE AREA WITH AROUND 40 IN ASHTABULA TO MID 60S IN
YOUNGSTOWN.

GOING INTO TONIGHT...BAND OF RAINFALL THAT IS PUSHING INTO SRN
MICHIGAN AND FAR WRN OH WILL INTERACT WITH SIGNIFICANTLY DRIER AIR.
DEWPOINTS ACROSS THE AREA WHERE THE RAIN BAND IS MOVING RANGE FROM
THE UPPER TEENS TO MID 20S. THIS IS EXPECTED TO CONSIDERABLY ERODE
AWAY AT THE RAIN BAND THAT PUSHED THROUGH THE AREA EARLIER TODAY. AS
THE UPPER LOW PRESSURE TRACKS NORTHEAST THROUGH THE OHIO VALLEY AND
CENTRAL APPALACHIANS TONIGHT EXPECTING ANOTHER ROUND OF SOME LIGHT
RAIN OVER THE AREA.

OVERALL...DROPPED POPS DOWN TO CHC FOR SHOWERS ACROSS MUCH OF THE
AREA DURING FIRST HALF OF TONIGHT WITH RADAR NOT SHOWING MUCH FOR
ACTIVITY. LOCAL OBS CONFIRMING RADAR WITH MAINLY JUST LOW CLOUDS AND
SOME REDUCED VISIBILITIES OVER THE AREA...EXCEPT FOR FAR SOUTHEAST
ZONES. INCREASED POPS BACK UP TO LIKELY AFTER MIDNIGHT THROUGHOUT
MOST LOCATIONS AS UPPER LOW TRACKS SOUTH OF THE AREA WHICH WOULD
BRING SOME SHOWERS BACK ACROSS MUCH OF NORTHERN OH AND NW PA. BEST
LOCATIONS FOR SHOWERS WILL BE OVER SOUTHERN ZONES.

TEMPERATURES OVERNIGHT WILL GRADUALLY DROP BACK TO THE UPPER 30S TO
LOWER 40S. HOWEVER...SOME LOCATIONS NEAR THOSE TEMPERATURES AT THIS
TIME. WITH THAT...LOCATIONS REMAINING COLDER THROUGHOUT THE DAY TODAY
WILL NOT SEE MUCH FOR TEMP DROPS TONIGHT. SUCH LOCATIONS INCLUDE
ALONG THE LAKE ERIE SHORE AND INTO NW OH AREAS AROUND TOLEDO.

A CONCERN THAT WILL HAVE TO BE WATCHED THIS EVENING WILL BE FOG
POTENTIAL. MANSFIELD JUST RECENTLY DROPPED DOWN IN VISIBILITY...WILL
HAVE TO BE WATCHED THROUGH THE EVENING TO SEE HOW WIDESPREAD FOG MAY
BECOME.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
TUESDAY LOOKS TO BE A TRANSITION DAY ACROSS THE AREA AS LOW PRESSURE
OVER SOUTHERN NEW ENGLAND BEGINS TO LOSE INFLUENCE OVER THE REGION
WHILE HIGH PRESSURE OVER THE UPPER MIDWEST BUILDS EASTWARD.
CONTINUED WITH CHC TO LIKELY POPS ACROSS EASTERN AREAS THROUGH THE
MORNING HOURS...THEN DECREASED INTO AFTERNOON. MEANWHILE...WESTERN
AREAS WILL SEE RAIN/SHOWERS ENDING AND THEN EVEN POTENTIAL FOR SOME
CLEARING LATER IN THE DAY. TEMPERATURES TUESDAY WILL REMAIN COOLER
ACROSS EASTERN AREAS...BUT WARMED UP TEMPS INTO 50S ACROSS THE FAR
WEST.

TUESDAY NIGHT HIGH PRESSURE RIDGES INTO THE AREA. GUIDANCE TEMPS
COOL WITH LOWS WELL INTO THE 30S. DEPENDING ON CLEARING THIS APPEARS
REASONABLE AT THIS TIME. WITH RECENT RAIN DIDN/T WANT TO GO TOO COLD
WITH RADIATING AS PLENTY OF GROUND MOISTURE MAY ALLOWS GOOD
RADIATING AREAS TO FOG UP BEFORE EXCESSIVELY COOLING OFF.

HIGH PRESSURE ACROSS THE AREA FOR WEDNESDAY WITH TEMPS CLIMBING WELL
INTO THE 50S. ONLY ISSUE WILL BE NORTHERLY FLOW OFF LAKE PROVIDING
TYPICALLY COLDER TEMPS ALONG THE LAKESHORE IN THE AFTERNOON.

ANOTHER LOW PRESSURE TRACKS TOWARDS OHIO VALLEY ON THURSDAY...SO
INTRODUCED SOME CHANCE POPS ACROSS SOUTHWEST AREAS IN THE AFTERNOON.
BOTH GFS AND ECMWF INDICATING GOOD POSSIBILITY FOR RAIN ESPECIALLY
ACROSS THE SOUTHERN HALF OF THE FORECAST AREA THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
CANADIAN HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTH
FRIDAY WITH A COLD NORTH FLOW ACROSS LAKE ERIE. CURRENT MODEL RUN
HAS MODERATED TEMPERATURES JUST A BIT FROM YESTERDAYS RUN WITH -4 TO
-8C 850MB TEMPS AT 00Z SAT VS -8 TO -12C YDAY.  THIS STILL COULD
PROVIDE A LITTLE LAKE EFFECT SNOW MIXING IN WITH ANY RAIN FRIDAY
HOWEVER TEMPS ARE BORDERLINE.  STILL HAVE THE NEGATIVES AS WELL WITH
THE AIRMASS IN GENERAL BEING VERY DRY...A SHORT FETCH OVER THE LAKE
AND BUILDING HIGH PRESSURE. STILL FEEL IT WOULD BE REASONABLE AT
THIS POINT TO HAVE A CHANCE POP MENTIONED S OF THE LAKE. FRIDAY
NIGHT THROUGH SATURDAY NIGHT THE HIGH SHOULD CLEAR THINGS OUT.  LATE
SUNDAY INTO MONDAY MODELS STILL SHOWING DEEP LOW PRESSURE MOVING
INTO THE AREA FROM THE CENTRAL MISSISSIPPI VALLEY WITH DEEP GULF
INFLOW.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
CLUSTER THUNDERSTORMS KCAK THROUGH KYNG AREA SHOULD DIMINISH BY
04Z WITH LOSS OF HEATING AND AS LOW PRESSURE OVER SW PENNSYLVANIA
DRIFTS EAST. OTHERWISE EXPECTING IFR AND CIGS TO LOWER TO IFR
ACROSS THE AREA BY 06Z. ONCE TSTMS AND SHOWERS OVER THE FAR EAST
DIMINISH BELIEVE AREA WILL ONLY HAVE DRIZZLE OR FEW AREAS OF
SHOWERS...DO NOT BELIEVE IT WILL BECOME WIDESPREAD LIKE EARLIER IN
THE DAY. IFR TO BEGIN TUESDAY MORNING WITH CIGS SLOWLY IMPROVING
TO MVFR DURING THE AFTERNOON THOUGH FAR WEST SHOULD GO VFR BY LATE
AFTERNOON.

.OUTLOOK...NON-VFR EAST HALF TUESDAY NIGHT. NON- VFR CONDITIONS
POSSIBLE THURSDAY NIGHT INTO FRIDAY.

&&

.MARINE...
LOW PRESSURE OVER WEST VIRGINIA WILL DEEPEN TO 29.30 INCHES AND MOVE
OFF THE NEW ENGLAND COAST TUESDAY NIGHT.  EXTENDED SMALL CRAFT
ADVISORY UNTIL 10 AM TUESDAY MORNING AS WINDS DO NOT DROP OFF QUITE
AS FAST AS YESTERDAYS MODEL RUN.

HIGH PRESSURE IS EXPECTED TO RIDGE OVER LAKE ERIE WEDNESDAY BUT A
WEST NORTHWESTERLY FETCH WILL CONTINUE UNTIL WEDNESDAY NIGHT WHEN
THE WINDS BACK TO THE SOUTHWEST AHEAD OF THE NEXT COLD FRONT.  SMALL
CRAFT ADVISORY LIKELY NEEDED AGAIN THURSDAY AS THE NEXT COLD FRONT
PUSHES ACROSS THE LAKE.  A NORTH-NORTHEAST FLOW WILL CONTINUE
THROUGH FRIDAY.  WINDS LIGHTEN AND TURN TO THE SOUTH-SOUTHEAST
SATURDAY AS HIGH PRESSURE AGAIN BUILDS OVER THE LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 AM EDT TUESDAY FOR LEZ142>149.

&&

SYNOPSIS...ABE
NEAR TERM...ABE
SHORT TERM...ABE
LONG TERM...TK
AVIATION...RANDEL
MARINE...DJB
Hazardous weather outlook, Mar 22, 2:48 PM EST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
348 PM EDT MON MAR 22 2010

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-232000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
348 PM EDT MON MAR 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 22, 6:19 PM EST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
719 PM EDT MON MAR 22 2010

OHZ023-033-222345-
MAHONING-TRUMBULL-
719 PM EDT MON MAR 22 2010

...SPECIAL WEATHER STATEMENT FOR NORTHERN MAHONING AND SOUTHERN
TRUMBULL COUNTIES UNTIL 745 PM EDT...

AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CANFIELD...OR 7 MILES WEST OF YOUNGSTOWN...
MOVING WEST AT 15 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM...UP TO DIME SIZE.

OUDEMAN
Special weather statement, Mar 22, 6:43 PM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
743 PM EDT MON MAR 22 2010

OHZ022-033-230015-
MAHONING-PORTAGE-
743 PM EDT MON MAR 22 2010

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN MAHONING AND
SOUTHEASTERN PORTAGE COUNTIES UNTIL 815 PM EDT...

AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF NEWTON FALLS...OR 13 MILES
NORTHWEST OF SALEM...MOVING WEST AT 20 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM...UP TO DIME SIZE.

OUDEMAN

The radar

The Cleveland radar (KCLE), 36 km away, was scanning. The volume nearest the first event began at 02:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cuyahoga

When
March 22, 9:45 PM EST
Where
Cuyahoga County, Solon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.380, -81.430

Penny sized hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219829.